Flash Flood, Smyth
- When
- June 12, 2:00 PM EST to 4:44 PM EST
- Where
- Smyth County, Chilhowie
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.844, -81.537 (the zone’s center; the record gives no point)
Heavy rain producing thunderstorms caused flash flooding across parts of Smyth Co. Sulpher Spring Creek flooded Route 107 north to Saltville with mudslides and debris blocking the road.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
Heavy rain producing thunderstorms caused flash flooding across parts of Smyth Co. Sulpher Spring Creek flooded Route 107 north to Saltville with mudslides and debris blocking the road. Plum Creek flooded Plum Creek Road with trees washed into the road. Apple Valley road was flooded and closed by debris. Also, Lick Creek flooded Route 621.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 12, 1:16 PM EST, 44 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 216 PM EDT SAT JUN 12 2004 .SHORT TERM (TONIGHT AND SUNDAY)... WEAK FRONT REMAINS STUCK JUST W OF THE BLUE RIDGE THIS AFTERNOON SEPARATING WEDGE TO THE E AND GOOD INSTAB ALONG THE WRN SLOPES. TSRA CONTG TO FIRE JUST W OF THIS AREA CLOSER TO DEEPER RH AND MIDWEST S/W ENERGY NOW SLIDING AROUND UPPER RIDGE. GIVEN THIS PLUS OMINOUS LINES OF TSRA NOW SLOWLY APPROACHING FROM KY...WILL UP CHCY POPS A NOTCH WRN SLOPES ESPCLY THIS EVENING AND CONTINUE LOW CHCS OVERNGT WITH WEAK FRONT STILL IN PLACE. CANT RULE OUT AN ISOLD SHRA AS FAR E AS THE BLUE RIDGE THIS EVENING PENDING LATE INSOLATION BUT WONT INCLUDE FOR NOW. OTRW WITH DRY ADVECTION SLOWLY EATING AWAY AT ERN CLOUDS...WILL TWEAK TOWARD PC PARTS OF THE E WITH PC/MOSTLY CLDY W WHERE THE MESO-ETA SHOWS DEEPER RH THRU MORNING. TEMPS LOW 60S SW TO COOLER MID/UPPER 50S NE UNDER WEDGE/RIDGE AND SOME CLEARING. SURFACE HIGH EXITS OFFSHORE SUNDAY ALLOWING RETURN S/SW FLOW TO QUICKLY BRING MOISTURE AND THETA ADVECTION BACK FROM THE SW IN THE AFTERNOON. ETA APPEARS TOO WET WITH ATLANTIC INFLOW WHILE THINK GFS TOO DRY GIVEN HEATING AND INCREASING INSTAB. MORE CLOUDS COULD LIMIT COVERAGE TO THE W BUT LEARY OF QUICK RH ADVECTION IN WAKE OF DEPARTING WEDGE. THUS WILL EXTEND LOW CHCS BACK E TO THE BLUE RIDGE AND GO WITH 30/40 SCENARIO W. LIKE TEMPS A CAT ABOVE MOS GIVEN RETURN WAA AND SOME INSOLATION. SUNDAY NIGHT-MON NIGHT...WEDGE CONTINUES ERODING...AS FRONT WORKS BACK TO THE NORTHEAST. COMPROMISING THE ETA/GFS SOLUTION...WITH HIGHEST CHANCE REMAINING ALONG/WEST OF THE BLUE RIDGE...AS BEST LIFT WILL BE IN THIS AREA. MAINLY GOING SHRA LATE SUN NIGHT. TEMPS MILD. MONDAY...TEMPS TRICKY...AS ENTIRE CWA WILL BE IN WARM SECTOR...ALTHOUGH EXPECTING MORE CLDS THAN SUN. KEPT BEST CHANCE POPS IN THE WEST...AS STILL BETTER THETA-E RDGING AND LIFT RESIDE. KEPT FORECAST PRETTY MUCH THE SAME FROM PREVIOUS SHIFTS...A COLD FRONT APPROACHES MONDAY-MONDAY NIGHT. MODELS KEEP SPEEDING UP TIMING OF FRONT. && .LONG TERM (TUESDAY THROUGH SATURDAY)... FORECAST DURING THIS PERIOD IS TRICKY. FRONT PROGGED TO MOVE THROUGH TUESDAY...WITH A DRY WEDNESDAY FORECAST FOR NOW. MEANWHILE...MODELS SHOWING 5H TROF OVER THE SOUTHEAST...WITH LOW MOVING ACROSS THE SOUTHEAST DURING THIS TIME. ATTM...DEEPEST MOISTURE AND PRECIP EXPECTED TO STAY JUST SOUTH AND EAST OF US....DURING WED. ANOTHER FRONT APPROACHES AND SLOWS DOWN IN THE THU-SAT TIME FRAME. CONFIDENCE IN THIS FORECAST IS LOW...BUT CANNOT RULE OUT DAILY THREAT OF SHOWER OR THUNDERSTORMS...ESPECIALLY IN MY WRN CWA. TEMPS SHOULD BE AT OR ABOVE NORMAL THROUGH MUCH OF THIS PERIOD. && .AVIATION... IFR/MVFR CONDITIONS SLOWLY IMPROVING AS COMBO OF MIXING AND DRY AIR ADVECTION FROM THE E CONTINUES. WILL LIKELY SEE LOW LEVEL MOISTURE LEAD TO IFR/MVRF CEILINGS MOUNTAINS WITH MVFR HOLDING LYH/DAN CORRIDOR OUTSIDE OF SOME FOG LATE. ISOLD TSRA CHCS MAINLY SE WVA TONIGHT THEN MOST AREAS BY LATE SUNDAY AS FRONT LIFTS BACK NE AND CUMULUS FIELDS INCREASE. && .RNK WATCHES/WARNINGS/ADVISORIES... NC...NONE. VA...NONE. WV...NONE. && AVIATION: 10 SHORT TERM: 10 LONG TERM: 05
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 459 AM EDT SAT JUN 12 2004 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-130859- ALLEGHANY VA-ALLEGHANY NC-AMHERST VA-APPOMATTOX VA-ASHE NC-BATH VA- BEDFORD VA-BLAND VA-BOTETOURT VA-BUCKINGHAM VA-CAMPBELL VA- CARROLL VA-CASWELL NC-CHARLOTTE VA-CRAIG VA-FLOYD VA-FRANKLIN VA- GILES VA-GRAYSON VA-GREENBRIER WV-HALIFAX VA-HENRY VA-MERCER WV- MONROE WV-MONTGOMERY VA-PATRICK VA-PITTSYLVANIA VA-PULASKI VA- ROANOKE VA-ROCKBRIDGE VA-ROCKINGHAM NC-SMYTH VA-STOKES NC-SUMMERS WV- SURRY NC-TAZEWELL VA-WATAUGA NC-WILKES NC-WYTHE VA-YADKIN NC- 459 AM EDT SAT JUN 12 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. A COLD FRONT MOVING THROUGH THE REGION WILL BRING A FEW SHOWERS AND THUNDERSTORMS ACROSS SOUTHEAST WEST VIRGINIA...THE MOUNTAIN EMPIRE AND NORTHWEST NORTH CAROLINA MOUNTAINS THIS MORNING. A WEAK DISTURBANCE WILL PASS THROUGH THE TENNESSEE VALLEY AND INTO THE OHIO VALLEY THIS AFTERNOON. THIS WILL SPREAD SHOWERS AND THUNDERSTORMS FURTHER EAST TODAY. NO STORMS ARE EXPECTED TO MOVE EAST OF THE BLUE RIDGE. SHOWERS AND THUNDERSTORMS WILL DIMINISH DURING THE EVENING. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. TYPICAL AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS WILL DEVELOP SUNDAY AND MONDAY...AS A WARM FRONT MOVES THROUGH THE REGION. AT THIS TIME...NO SEVERE WEATHER IS EXPECT WITH THESE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. RCS
The Roanoke radar (KFCX), 114 km away, was scanning. The volume nearest the first event began at 18:57 UTC.
2 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2004Every state in 2004This day in weather historyWarnings in Virginia, June 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5406879, 5406880.